Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What can cause sore throat, runny nose and clay colored stool while on Dextromethorphan for cough?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
I abused cough syrup with Dextromethorphan 20 mg. I took 40 mls. this afternoon. Please don't ask me why. I have had a sore throat and cough and runny nose for almost a week, and just got stupid. My abdomen is bloated, and I have runny stool that is clay-colored. Have I damaged my liver? I am seeing my PCP tomorrow at 1:00 p.m. and am embarassed, (of course,) I have been trying to "escape" somehow, I have put myself under a lot of st r ess. On Monday my BF came here at 3:30 and brought Cocaine and I snorted some. I've never done that before. Can you tell me what I should do? I am not in any pain in the abdominol area, My belly is sticking out quite a bit (actually, like a baloon, but no pain.. I can't believe I did something so self-destructive and stupiod at my age! All I have had to eat today is one Ensure Plus and a big bowl of homemade chicken noodle soup, a lot of water, and 2 glasses (small - 6 oz. apprx. of milk. I have had 1,000 mg of Tylenol today at noon. There is none in the cough medicine
Posted Thu, 9 Jan 2014 in Digestion and Bowels
Answered by Dr. Prasad 4 hours later
Brief Answer: It is better to visit a doctor at the earliest... Detailed Answer: Hi, Dextromethorphan is generally advised in doses of 20 - 40mg twice or thrice a day. You seems to have taken more than what is recommended. Though they aren't toxic, you are on other drugs - wellbutrin, depakote, elavil, tylenol and cocaine which can have a combined effects on liver. I would suspect some acute liver effects if a patient on these drugs comes to my clinic with cocaine and low recreational dose of dextromethorphan. I would monitor blood liver function test in the first instance. Though acute liver damage is possible, symptomatically you seem to be alright. Abdominal bloating and clay color stool should improve in few days with supportive medications alone. Therefore in this circumstance you can wait until tomorrow to see your primary care physician. ER visit is recommended if you develop nausea, vomiting, drowsiness, confusion, yellow discoloration of skin/eyes and abdominal pain. Avoid taking any more dextromethorphan and tylenol. Stay away from cocaine and other illicit drugs. Hope this helps. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by
Follow-up: What can cause sore throat, runny nose and clay colored stool while on Dextromethorphan for cough? 10 hours later
Dear Dr XXXXXXX Thank you very much for you respectful and thourough answer to my dilemma of yesterday. I have thrown out the cough medicine, (I'll just put Vicks Vaporub on my chest toninght at home.) I am never going to try Cocaine again, I acted like a juvenile, it was a "dare." I am also not seeing this person again. My belly is still sticking out a bit, and I feel like I will have runny clay colored stool as soon as I drink my coffe. Is it safe to use Immodium for releif of what seems to be the only lasting symptom? I feel fine, just anxious as I did something so completelly out of character, (and at the age of 62!) I wasn't even a "flower child" in the 60's and never did any drugs except "pot" a few times as a teen. I appreciate your com[leteness and the privacy offerred here on this site. I would appreciate the best thing to use if I continue to have runny stool, I need to make Christmas cookies for my grandchildren! This sounds like a "joke." It is not, I think the pressure I was putting myself under with time and finances and being disabled made me act out in a "wacky" way which I am sure I can control from happenoing again, I am usually a "normal" woman!!! Thank you again, please answer the question about if I can take Immodium tablets, Okay? Thanks.
Answered by Dr. Prasad 14 hours later
Brief Answer: Do not use imodium.... Detailed Answer: Apologies for the late reply. I would not recommend that you use imodium or any other antidiarrheal drugs now. All antidiarrheal drugs are contraindicated in patients with acute and chronic liver injuries. If it is really needed, it's use should always be monitored by a doctor. Caffeine has intestinal stimulant effects and can start a loose stool. You might avoid it till you feel better. I understand the finance issues and with Christmas coming up, you would want to spend good time with your family. But at this instant, if you continue to have clay coloured stools, it is advisable to see your primary care physician. He / she can look at the stool sample and if needed can order stool test along with liver function test. He/she can start you on imodium if liver functions are in acceptable limits. I wish you a speedy recover. Merry Christmas!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor